Osteoporosis Treatment - Adverse Reactions



One adverse reaction that seems to be closely correlated with taking bisphosphonate medication is osteonecrosis of the jaws (references 6 and 7). Osteonecrosis is a disease that results from the loss of blood supply to the bones. Without blood, the bone tissue dies, and ultimately the bone may collapse. If the process involves the bones near a joint, it often leads to collapse of the joint surface. These references address the increased incidence of osteonecrosis in patients taking bisphosphonates. One of them recommends that "In view of the current trend of increasing and widespread use of chronic bisphosphonate therapy, our observation of an associated risk of osteonecrosis of the jaw should alert practitioners to monitor for this previously unrecognized potential complication. An early diagnosis might prevent or reduce the morbidity resulting from advanced destructive lesions of the jaw bone". The other recommends that "Before the prescription of bisphosphonates for bone disease the patient should be made dentally fit so that the need for subsequent dental extractions is minimized. Appropriate informed consent for the risk of osteonecrosis of the jaws for different bisphosphonates, for osteoporosis, and malignancy both in general and in particular for dental extractions can be provided using this data".

Previous | Next



Last Modification - March 13, 2009